Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 225, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 28, 2016, 3:20 PM MDT for Baca County, Prowers County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2016, 3:20 PM MDT (21:20 UTC)
- Expired
- Jul 28, 2016, 3:41 PM MDT
- In force
- 21 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WUUS55 KPUB 282120
SVRPUB
COC009-099-282200-
/O.NEW.KPUB.SV.W.0225.160728T2120Z-160728T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT THU JUL 28 2016
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PROWERS COUNTY IN SOUTHEASTERN COLORADO...
NORTHEASTERN BACA COUNTY IN SOUTHEASTERN COLORADO...
* UNTIL 400 PM MDT
* AT 319 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TWO
BUTTES... OR 19 MILES NORTHEAST OF SPRINGFIELD...MOVING SOUTHEAST
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WALSH AND TWO BUTTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3761 10254 3774 10238 3753 10204 3734 10228
TIME...MOT...LOC 2119Z 314DEG 13KT 3763 10240
HAIL...1.00IN
WIND...60MPH
$$
PGW2 follow-up statements
911
WWUS55 KPUB 282130
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
330 PM MDT THU JUL 28 2016
COC009-099-282200-
/O.CON.KPUB.SV.W.0225.000000T0000Z-160728T2200Z/
PROWERS CO-BACA CO-
330 PM MDT THU JUL 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTH CENTRAL PROWERS AND NORTHEASTERN BACA COUNTIES...
AT 330 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TWO
BUTTES...OR 19 MILES NORTHWEST OF THE SAUNDERS ELEVATOR...MOVING
SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WALSH AND TWO BUTTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3758 10251 3774 10238 3753 10204 3734 10228
TIME...MOT...LOC 2130Z 296DEG 12KT 3762 10235
HAIL...1.00IN
WIND...60MPH
$$
MOORE045
WWUS55 KPUB 282141
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT THU JUL 28 2016
COC009-099-282151-
/O.CAN.KPUB.SV.W.0225.000000T0000Z-160728T2200Z/
PROWERS CO-BACA CO-
341 PM MDT THU JUL 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PROWERS AND
NORTHEASTERN BACA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3758 10251 3774 10238 3753 10204 3734 10228
TIME...MOT...LOC 2140Z 314DEG 13KT 3759 10231
$$
TLMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:35 AM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 28, 11:35 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1135 AM MDT THU JUL 28 2016 .SHORT TERM...(Today and tonight) Issued at 404 AM MDT Thu Jul 28 2016 As of 3 am, thunderstorms were moving southeastward thru northeast CO. There is a chance that some showers/tstms could move thru the far sern CO plains nr the KS border in the early morning. Otherwise, it looks like generally dry weather can be expected in the morning hours today. An upper level ridge wl remain centered ovr the Great Basin today and tonight, with the forecast area being under the front side of the ridge. Western portions of the forecast are wl still be relatively dry and only isold showers/tstms are expected. In the afternoon, an upr disturbance wl be moving from wrn NE and northeast CO and into KS. This wl then send a front into sern CO late this afternoon and thru the evening hours. Around midday, some showers/tstms wl probably develop ovr some of the mtn areas. The front is then expected to push into El Paso county this afternoon and could help kick off some tstms in that area. There are some model differences in how fast the front moves southward thru the sern CO plains this afternoon and evening. However, as it does move thru the area we wl see an increase in low level mstr and see some tstm development acrs the plains. Also, with the increase in low level mstr, CAPE values in the evening hours ovr the ern plains are expected to be 2000+ J/kg. With the passage of the front, shear values also increase to 40-50kts. As a result, SPC has portions of the sern plains in a slight risk area for severe storms, with the enhanced risk area brushing far ern Kiowa county. The NAM shows an MCS affecting the far sern plains later tonight, while the GFS is keeping this feature farther east. If the NAM pans out, in addition to the severe storm threat, there wl also be a threat of heavy rainfall ovr areas like Kiowa and Prowers counties thru maybe 2 am or so. Then, widespread low clouds wl be likely acrs most of the sern plains with the potential for some light pcpn into Fri morning. .LONG TERM...(Friday through Wednesday) Issued at 404 AM MDT Thu Jul 28 2016 Friday-Saturday...Weak to moderate north to northwest flow across the state Friday becomes more westerly through the day Saturday, as upper level high pressure across the Desert SW and southern Great Basin is slowly pushed east across the state by an upper level trough digging across the Pac NW and into the Great Basin. Moist low level upslope developing behind a front moving across the eastern plains Thursday evening will allow for some stratus to develop across the plains into Friday morning with upslope flow and moisture remaining in place through the day. Latest models continue to indicate another short wave digging down the backside of the high across the Northern Rockies Friday helping to develop storms across the higher terrain Friday afternoon, with storms spreading southeast across the adjacent plains through the late Friday afternoon and possible out across the far se plains through Friday evening, though latest models are indicating the far eastern Plains remaining too stable. Storms could be strong to severe across the eastern mts and adjacent plains with large hail, gusty winds and locally heavy rainfall the main threats. Convection that can develop across the central and southwest mountains would be high based and produce more wind than rain. Models indicating a slight increase in mid and upper level moisture across southern portions of the area on Saturday under the building ridge aloft. This supports slightly better chances of afternoon and evening storms across the eastern San Juan Mts and southern Sangre de Cristo Mts and adjacent plains on Saturday, with isolated storms remaining possible across the rest of the area. Temperatures on Friday and Saturday to be at or above seasonal averages across the western half of the area, with temps cooler than normal across the eastern plains on Friday and around seasonal averages on Saturday. Sunday-Wednesday...Latest models continue to indicate the upper high moving east of the area through the middle of next week as the Pac NW trough translates east across the Northern Tier. This will allow for monsoonal moisture to increase across the area within weak south to southwest flow aloft. With that said, should see increasing chances of daily showers and storms, as well as wetting rains, over and near the higher terrain through the period, with the far southeast plains likely becoming capped as the high moves across state early next week. With the increased convective activity, temperatures look to be around seasonal averages into early next week, though will likely spike to above seasonal readings across the plains as the high moves across the state. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1116 AM MDT Thu Jul 28 2016 KALS: VFR conditions over the next 24 hrs. Isolated storms over the higher terrain surrounding the site, but probability over ALS proper very low. KCOS and KPUB: Outflow from NE CO storms to move into eastern CO this aftn and affect both TAF sites between 21-23z with N-NE wind shift. KCOS will have a better chance for convection associated with the front, lasting through the evening. Stronger storms, possibly severe, are expected further east closer to KS with 60 mph wind gusts and large hail the expected threats. LLVL moisture pushing towards the southern Front Range this evening will likely produce MVFR cloud deck for much of the I-25 corridor after 09-10z. Moore && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...28 LONG TERM...MW AVIATION...MOORE
Hazardous weather outlook, Jul 28, 11:16 AM MDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1116 AM MDT THU JUL 28 2016 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1116 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. A WEATHER DISTURBANCE AND A FRONT WILL AFFECT THE SOUTHEAST PLAINS THIS AFTERNOON AND INTO THE LATE NIGHT HOURS, BRINGING THUNDERSTORMS TO THE AREA. THE MAIN STORM THREATS TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, OVER THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND TONIGHT, THERE WILL ALSO BE THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS, WITH HAIL AROUND THE SIZE OF PING PONG BALLS AND WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA EACH DAY. THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS ACROSS THE FAR SOUTHEAST PLAINS. THE BEST COVERAGE OF STORMS ON FRIDAY WILL BE ACROSS THE EASTERN MOUNTAINS AND PLAINS, WITH THE BEST COVERAGE OF STORMS SWITCHING TO OVER AND NEAR THE HIGHER TERRAIN THIS WEEKEND AND INTO EARLY NEXT WEEK. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. SOME OF THE STRONGER STORMS ACROSS THE SOUTHEAST PLAINS ON FRIDAY AND SATURDAY COULD BECOME SEVERE, PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL COULD CAUSE FLASH FLOODING CONCERNS...ESPECIALLY IF THEY OCCUR OVER URBAN AREAS OR BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT OVER THE SOUTHEAST PLAINS. 27/06
In the hours before
Special weather statement, Jul 28, 1:32 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
132 PM MDT THU JUL 28 2016
COZ088-094-282015-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
EASTERN LAS ANIMAS COUNTY CO-
132 PM MDT THU JUL 28 2016
...SPECIAL WEATHER STATEMENT...
AT 132 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOEHNE...OR 11 MILES EAST OF TRINIDAD...MOVING EAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOEHNE AND TRINCHERA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.
&&
LAT...LON 3715 10443 3733 10437 3728 10392 3699 10404
3700 10405
TIME...MOT...LOC 1932Z 284DEG 15KT 3722 10432
MOORESpecial weather statement, Jul 28, 2:46 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 246 PM MDT THU JUL 28 2016 COZ094-099-282130- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 246 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND WEST CENTRAL BACA COUNTIES UNTIL 330 PM MDT... AT 245 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRITCHETT...OR 19 MILES WEST OF SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PRITCHETT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PUEBLO. && LAT...LON 3734 10320 3752 10288 3731 10262 3710 10301 TIME...MOT...LOC 2045Z 323DEG 9KT 3738 10297 MOORE
Special weather statement, Jul 28, 3:11 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 311 PM MDT THU JUL 28 2016 COZ098-099-282200- LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 311 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 400 PM MDT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF TWO BUTTES...OR 20 MILES NORTHEAST OF SPRINGFIELD... MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TWO BUTTES AND TWO BUTTES RESERVOIR. LAT...LON 3763 10256 3778 10244 3765 10208 3742 10226 TIME...MOT...LOC 2110Z 301DEG 11KT 3767 10243 PGW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:07 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 23 min |
| Jul 27, 6:29 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 61 min |
| Jul 28, 1:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 28, 2:46 PM MDT | Special Weather Statement | PUB | Baca | 44 min |
| Jul 28, 3:11 PM MDT | Special Weather Statement | PUB | Baca | 49 min |
| Jul 28, 3:39 PM MDT | Special Weather Statement | PUB | 51 min | |
| Jul 28, 3:46 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 14 min |
| Jul 28, 4:14 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Jul 28, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 53 min |
| Jul 28, 5:36 PM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| Jul 28, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.